Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 27, 2004, 2:25 PM CST for Barton County, Kansas. It was in force for 65 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2004, 2:25 PM CST (20:25 UTC)
- Expired
- Mar 27, 2004, 3:30 PM CST
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Barton County, KS
The radar
The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 2:28 PM CST | HAIL 1.75 | 11 W Great Bend, KS | |
| Mar 27, 2:32 PM CST | HAIL 2 | 11 W Great Bend, KS | |
| Mar 27, 2:37 PM CST | HAIL 2.5 | 11 W Great Bend, KS | |
| Mar 27, 2:50 PM CST | HAIL 1.5 | 5 Se Great Bend, KS | |
| Mar 27, 3:14 PM CST | TORNADO | 1 Se Hoisington, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 11:35 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
| Mar 27, 1:35 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1373 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 272025 SVRICT KSC009-272130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 225 PM CST SAT MAR 27 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS * UNTIL 330 PM CST. * AT 225 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF PAWNEE ROCK...OR ABOUT 13 MILES WEST OF GREAT BEND...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ALBERT AROUND 235 PM CST... 8 MILES SOUTHEAST OF OLMITZ AROUND 250 PM CST... NEAR GREAT BEND AROUND 255 PM CST... NEAR HOISINGTON AROUND 310 PM CST... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON COUNTY UNTIL 330 PM CST. LAT...LON 3840 9914 3819 9905 3839 9852 3867 9868 $$ /LAWSON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:25 PM CST, 0 minutes earlier.
Area forecast discussion, Mar 27, 2:25 PM CST, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 225 PM CST SAT MAR 27 2004 .DISCUSSION... MAIN FCST CONCERNS ARE SEVERE WEATHER POTENTIAL AND LOCALLY HEAVY RAINFALL TONIGHT, AS A STRONG STORM SYSTEM SWEEPS ACROSS THE CENTRAL PLAINS. TONIGHT: A FEW SUPERCELLS APPEAR LIKELY OVER PORTIONS OF CNTRL/S-CNTRL KS INTO EARLY THIS EVENING, AS A COLD FRONT MERGES WITH THE DRYLINE FORMING A TRIPLE PT JUST W/SW OF S-CNTRL KS. SBCAPES AROUND 1500 COMBINED WITH HIGH LOW LVL HELICITIES SUGGEST A TORNADIC POTENTIAL. MAIN THREAT AREA ALONG/W OF A SALINA TO WICHITA TO WELLINGTON LINE. ACTIVITY EXPECTED TO CONGEAL INTO A LINEAR TYPE MCS OVER S-CNTRL KS/FLINT HILLS BETWEEN 03Z AND 06Z AS THE 0-6KM SHEAR VECTORS BECOME MORE PARALLEL TO THE FRONT. THE SQUALL LINE FEATURE WL THEN PROGESS ACROSS SERN KS OVERNIGHT. LOCALLY HEAVY RAINFALL THREAT EXISTS PARTICULARLY OVER SERN KS, BUT SHOULD NOT BE WIDESPREAD OR AFFECT RIVERS, SO NOT PLANNING A FLOOD WATCH ATTM. SUNDAY: THE FRONT SHOULD CLEAR SERN KS IN THE EARLY MORNING HRS, ENDING THE SHOWERS/T-STORMS. WITH THE DEEP AND STRONG COLD POOL ALOFT STILL MOVG EWD ACROSS KS DURG DAY, LOW-MID LVL LAPSE RATES WL STEEPEN WITH PARTIAL SUN, CREATING MARGINAL INSTABILITY. SO WL RETAIN SLT CHC OF SHWRS/T-STORMS IN THE AFTERNOON HRS. HIGHS IN LOW-MID 60S LOOK ON TARGET. SKIES SHOULD CLEAR SUN NGT. WITH LIGHT W-NW WINDS AND DRIER AIR IN PLACE, PATCHY FROST PSBL IN CNTRL KS WITH LOWS IN MID 30S. MON-FRI: FCST AREA WL BE ON THE BACK SIDE OF A DEVELOPING UPPER LOW TO OUR EAST MON-WED. DID TRIM TEMPS DOWN MNLY IN OUR NERN COUNTIES TUES-WED AS THEY WL BE MOST AFFECTED BY THE COOLER AIR. ACCORDING TO NCEP, THE SYNOPTIC PATTERN MAY BECOME MORE AMPLIFIED THAN THE LATEST OPERATIONAL MODELS SUGGEST THIS WEEK. PRETTY HIGH UNCERTAINTY DEVELOPS IN THE PATTERN BY LATE IN THE WEEK WITH THE GFS TRYING TO ADVANCE THE NEXT UPR LOW ACROSS THE SWRN STATES, WHILE THE ECMWF KEEPS IT OFF THE BAJA COAST. GIVEN THE DISCREPANCIES BETWEEN THE ECMWF AND GFS IN A HIGHLY AMPLIFIED PATTERN, PREFER NOT TO MAKE BIG ADJUSTMENTS TO THE THURS-SAT PERIOD, KEEPING FCST DRY WITH NEAR TO ABOVE NORMAL TEMPS. && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && JMC
Hazardous weather outlook, Mar 27, 1:22 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 122 PM CST SAT MAR 27 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 122 PM CST SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ALONG A DRY LINE WILL CONTINUE TO MOVE INTO AREAS MAINLY WEST OF THE INTERSTATE 135/I-35 CORRIDOR BY 5 PM AND AREAS TO THE EAST AFTERWARDS. CURRENT INDICATIONS ARE SHOWING THAT SOME OF THESE STORMS ARE BECOMING SUPERCELLULAR. AS A RESULT, SOME OF THE STORMS MAY BECOME TORNADIC AS THEY MOVE INTO PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS. THE GREATEST THREAT OF SEVERE WEATHER IS ACROSS AREAS WEST OF A MCPHERSON, TO WICHITA, TO WELLINGTON LINE. ALTHOUGH, THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. AS THIS LINE OF THUNDERSTORMS PROGRESSES EAST THIS EVENING, HIGH WINDS WILL BE THE MAIN THREAT. LOCALIZED FLOODING IS ALSO POSSIBLE, MAINLY ALONG AND EAST OF I-35. WIDESPREAD OR RIVER FLOODING IS NOT EXPECTED DUE TO THE RAPID MOVEMENT OF THE LINE OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDELY SCATTERED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE REGIONWIDE ON SUNDAY AFTERNOON. THESE WILL BE THE RESULT OF COLD AIR AND LOW PRESSURE ALOFT. WHILE THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE, SOME SMALL HAIL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS EXPECTED WEST OF A SALINA TO WICHITA TO WELLINGTON LINE THIS AFTERNOON. ACTIVATION IS POSSIBLE EAST OF THIS LINE THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM HOWERTON/COX
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 2:58 PM CST | Tornado Warning | ICT | Barton | 62 min |
| Mar 27, 3:18 PM CST | Severe Thunderstorm Warning | ICT | Russell | 57 min |
| Mar 27, 3:32 PM CST | Severe Thunderstorm Warning | ICT | Ellsworth | 58 min |
| Mar 27, 3:48 PM CST | Severe Thunderstorm Warning | ICT | Lincoln | 57 min |
| Mar 27, 3:52 PM CST | Severe Thunderstorm Warning | ICT | Barton | 68 min |
| Mar 27, 4:24 PM CST | Severe Thunderstorm Warning | ICT | Saline | 66 min |
| Mar 27, 5:25 PM CST | Severe Thunderstorm Warning | ICT | Kingman | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.